Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 29, NWS Huntsville, AL

December 16, 2019Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Dec 16, 2019, 4:32 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 43 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2019, 4:32 PM CST (22:32 UTC)
Expired
Dec 16, 2019, 5:15 PM CST
In force
43 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Observed

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 4:34 PM CSTTSTM WND DMG7 W Cherokee, ALMULTIPLE TREES DOWN NEAR ALLSBORO, 2 MILES SOUTH OF HWY 72.
Dec 16, 4:46 PM CSTTSTM WND DMG6 Ne Cherokee, ALREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.
Dec 16, 4:56 PM CSTTSTM WND DMG6 Nw Sheffield, ALPOWER POLE LAYING ACROSS THE ROAD WITH LIVE WIRES AT THE INTERSECTION OF CR 4 AND CR 137.
Dec 16, 4:57 PM CSTTSTM WND DMG6 Nw Sheffield, ALA POWER POLE WAS KNOCKED DOWN AT CR 137 AT CR 4. TIME ESTIMATED BY RADAR.
Dec 16, 4:57 PM CSTTSTM WND GST 496 Wsw Underwood-Petersv, ALCWOP / FW4614.
Dec 16, 4:58 PM CSTTSTM WND DMG6 Wsw Underwood-Petersv, ALA TREE WAS KNOCKED DOWN IN THE ROAD AT CR 14 AND CR 15, CAUSING A VEHICLE WRECK AT THAT LOCATION. TIME ESTIMATED BY RADAR.
Dec 16, 4:58 PM CSTTSTM WND DMG6 Wsw Underwood-Petersv, ALPOWER LINES KNOCKED DOWN IN THE ROAD ON CR 137. TIME ESTIMATED BY RADAR.
Dec 16, 5:02 PM CSTTSTM WND DMG2 Nw Florence, ALA POWER LINE WAS KNOCKED DOWN ON CLOVERDALE ROAD AROUND HEATHROW. TIME ESTIMATED BY RADAR.
Dec 16, 5:02 PM CSTTSTM WND DMG2 Wsw Florence, ALA TREE WAS KNOCKED DOWN ON WILDWOOD PARK ROAD.
Dec 16, 5:02 PM CSTTSTM WND DMG3 Wsw Florence, ALA TREE WAS KNOCKED DOWN AT 1758 EUNICE AVENUE. TIME ESTIMATED BY RADAR.
Dec 16, 5:05 PM CSTTSTM WND DMG2 Nne Saint Florian, ALPOWER LINES AND A POWER POLE WERE KNOCKED DOWN AT 165 CR 122. TIME ESTIMATED BY RADAR.
Dec 16, 5:08 PM CSTTSTM WND DMG3 Wnw Killen, ALA TREE WAS KNOCKED DOWN AT CR 27 NEAR CR 30. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 3:47 PM CSTTornado WatchSPC10 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

250 
WFUS54 KHUN 162232
TORHUN
ALC033-077-162315-
/O.NEW.KHUN.TO.W.0029.191216T2232Z-191216T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
432 PM CST Mon Dec 16 2019

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Central Lauderdale County in northwestern Alabama...
  Northwestern Colbert County in northwestern Alabama...

* Until 515 PM CST.
    
* At 432 PM CST, a tornado producing storm was located near
  Tishomingo State Park, moving east at 65 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Florence, Killen, Cherokee, St. Florian, Underwood-Petersville,
  Malone, Mt Hester, Allsboro, Oakland and Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3482 8810 3501 8775 3500 8754 3485 8754
      3466 8813
TIME...MOT...LOC 2232Z 248DEG 57KT 3467 8813 

TORNADO...OBSERVED
HAIL...<.75

$$

25
2 follow-up statements
742 
WWUS54 KHUN 162305
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
505 PM CST Mon Dec 16 2019

ALC033-162315-
/O.CAN.KHUN.TO.W.0029.000000T0000Z-191216T2315Z/
Colbert AL-
505 PM CST Mon Dec 16 2019

...THE TORNADO WARNING FOR NORTHWESTERN COLBERT COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for north central
and northwestern Alabama.

LAT...LON 3498 8780 3501 8775 3500 8754 3485 8754
      3479 8775
TIME...MOT...LOC 2305Z 248DEG 57KT 3487 8753 

$$

ALC077-162315-
/O.CON.KHUN.TO.W.0029.000000T0000Z-191216T2315Z/
Lauderdale AL-
505 PM CST Mon Dec 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR CENTRAL
LAUDERDALE COUNTY...
    
At 505 PM CST, a severe thunderstorm capable of producing a tornado
was located over Killen, or 9 miles northeast of Florence, moving
east at 65 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Florence, Killen, St. Florian, Underwood-Petersville and Zip City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3498 8780 3501 8775 3500 8754 3485 8754
      3479 8775
TIME...MOT...LOC 2305Z 248DEG 57KT 3487 8753 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25
137 
WWUS54 KHUN 162314
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
514 PM CST Mon Dec 16 2019

ALC077-162324-
/O.EXP.KHUN.TO.W.0029.000000T0000Z-191216T2315Z/
Lauderdale AL-
514 PM CST Mon Dec 16 2019

...THE TORNADO WARNING FOR CENTRAL LAUDERDALE COUNTY WILL EXPIRE AT
515 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CST for north central
and northwestern Alabama.

LAT...LON 3498 8780 3501 8775 3500 8754 3485 8754
      3479 8775
TIME...MOT...LOC 2314Z 248DEG 57KT 3491 8740 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 16, 2:10 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 16, 2:10 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
210 PM CST Mon Dec 16 2019

.NEAR TERM...(Tonight)
Issued at 210 PM CST Mon Dec 16 2019

Current observations across the Tennessee Valley have warmed into the
upper 60s to lower 70s with sfc dewpts around 60. Visible satellite
shows low clouds that have been around all morning slowly eroding
away from the south, which at times have allowed for a few peaks of
sunshine. While a total clearing is not expected, any sunshine could
further warm up temperatures a few degrees. The main line of storms
as of 19z is over western MS and eastern AR and moving northeastward.
Some isolated cells ahead of the main line have reach far northeast
MS and may impact our far western zones early this afternoon.

The main concern for the area is severe weather potential with storms
just ahead/along the cold front as is crosses the area late this
afternoon into the early evening. Current timing of storms remains
similar to previous forecast with storms entering northwestern AL by
22z and continuing to move eastward this evening. Regarding severe
potential, a typical high shear low CAPE day across northern AL.
However, given shear profile, damaging winds and tornadoes are
possible. Expected storm mode is multicellular with potential for
some isolated supercells especially if an isolated cell develops
ahead of the main line of storms. Regardless of storm mode, tornadoes
cannot be rules out with a line of storms especially with 0-3 km
shear around 50kts.

Once main line of storms moves through, stratiform rain is expected
to continue into the overnight hours and gradually ending before
sunrise. Behind the front, temperatures plummet down into the upper
30s in western zones to lower 40s in eastern zones.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 210 PM CST Mon Dec 16 2019

Much cooler in the short term period compared to today post front.
Large dome of high pressure will dominate the weather through
Wednesday resulting in dry weather. However, temperatures will
struggle to reach 50 both Tuesday and Wednesday with most locations
"high" for the day on Tuesday occurring at midnight as the cold front
moves through.

.LONG TERM...(Wednesday night through Sunday)
Issued at 210 PM CST Mon Dec 16 2019

More seasonable conditions are expected for much of the extended
portion of the forecast period, beginning Thursday morning. A ridge
of high pressure both aloft and at the sfc slide across the area
during the day Thursday, making for a sunny and cool day. Daytime
highs will top out in the lower 50s, which is a couple of degrees
below normal, after starting out in the middle to upper 20s. This is
by far the coldest day of the extended portion of the forecast
period, before a gradual warmup is expected for the weekend.

An upper trof that dug across the Intermountain W will arrive in the
TN Valley during the day Friday, with cloud cover increasing and WAA
showers overspreading the area. Coverage is expected to be spotty at
best due to the dry airmass already in place, and despite S/SW winds
pumping moisture Nwrd into our area, we won't be able to recover much
other than to get a few showers as the upper level system traverses
the area Friday night and Saturday. As such, low-end PoPs were
retained this timeframe, with temps in the middle to upper 50s for
highs this weekend, and morning lows in the upper 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1114 AM CST Mon Dec 16 2019

At the start of the TAF period high end MVFR to low end VFR across
northern AL with winds gusting to 25 knots out of the south. Gusty
winds are expected to continue through the duration of this TAF
period. Current visible satellite shows some erosion of the low
clouds in central AL, but at this time not confident how far north
the clearing makes it. Conditions then deteriorate as a cold front
with thunderstorms approaches the area from the west starting around
22z at KMSL and shortly after at KHSV. Thunderstorms over the
terminals are only expected for a few hours before stratiform rain
lingers behind the main line of storms. Conditions will slowly
improve by sunrise tomorrow.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...GH
SHORT TERM...GH
LONG TERM...12
AVIATION...GH

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 16, 2:17 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
217 PM CST Mon Dec 16 2019

ALZ001>010-016-TNZ076-096-097-171130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
217 PM CST Mon Dec 16 2019

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and evening as a
cold front approaches the area from the west. Damaging winds, severe
hail, and tornadoes are all possible with storms this evening.
Locally heavy rain and some minor flooding is also possible. Storms
end from west to east overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested between 3pm and 11pm.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 3:59 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale61 min
Dec 16, 4:26 PM CSTTornado WarningHUNColbert, Franklin, Lauderdale49 min
Dec 16, 4:52 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone53 min
Dec 16, 4:56 PM CSTTornado WarningHUNColbert, Lauderdale, Lawrence, Limestone, Morgan49 min
Dec 16, 5:13 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan62 min
Dec 16, 5:39 PM CSTTornado WarningHUNLimestone, Madison51 min

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.